Joint Swelling and Mesalamine

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Styx
Regular Member


Date Joined Jun 2007
Total Posts : 60
   Posted 9/19/2007 10:53 PM (GMT -7)   
Hey guys,
       I have been increasing the dose of Lialda steadily to 4.8 grams. When I increased to 3.6, I started having some joint pain in my fingers, and toes. Now at 4.8, my right knee is starting to swell a little and hurts a lot!! My GI symptoms are almost completely in remission and I've never had arthritis with my Crohn's so I'm pretty sure its the mesalamine.
 
Could someone verify that this is mesalamine? Is this an emergency or should I just lower the dose?
 
Thanks guys, I've started my first post-college job (my dream job!) and all is well except for this :)
Male Age 23. Diagnosed/Undiagnosed with IBS/Crohn's but no one really has a clue whats wrong with me. History of horrible Sinusitis, PND, allergies (very rare allergy to erythromiacin). Currently taking ABSOLUTELY NADA.... kind of worried about that actually :)


Matthew
Veteran Member


Date Joined Oct 2004
Total Posts : 3932
   Posted 9/20/2007 8:37 AM (GMT -7)   
I've never heard of joint pain as a Mesalamine side effect. However, I've often had arthritis flares just as my bowel symptoms go into remission. Not before does not, unfortunately, mean NEVER. I'd say its arthritis but get a doc to look at your joints..


Sincerely,
Matthew

noodlebugs2
Regular Member


Date Joined Feb 2007
Total Posts : 93
   Posted 9/20/2007 9:11 AM (GMT -7)   
I had much the same reaction when I was on Asacol. I had flu-like fatigue, low grade fever, and I could not put ANY weight on my knees. I had to be carried to the bathroom (and I had D!). I have never had any problems with my knees or other joints before or since. It was scary until we figured out the pattern was a peaking of pain shortly after I took my meds. THat's how we narrowed it down. Stopped the meds, and the pain went away.

Styx
Regular Member


Date Joined Jun 2007
Total Posts : 60
   Posted 9/20/2007 10:15 AM (GMT -7)   
Haha cool. Well my joint pain isn't that bad and the swelling is very subtle. I can still walk around and I'm ok. I'm lowering the dose back to 2.4g and I will see what happens.

As a side note... I've used colazal for 5 years and I never had any problems, though it definitely makes your stools more "crumbly". I'm wondering if its either the dose or the fact that Lialda,Asacol release more of the mesalamine into the TI and thus more is absorbed into the blood stream.

Matthew, joint pain is a very well documented side effect of mesalamine; however, I was curious as to whether it could cause swelling. I know Crohn's can, but wasn't sure about this.
Male Age 23. Diagnosed/Undiagnosed with IBS/Crohn's but no one really has a clue whats wrong with me. Right now I'm assuming its mild Crohn's. History of HORRIBLE Sinusitis, PND, allergies (very rare allergy to erythromiacin). Currently taking Lialda.


Styx
Regular Member


Date Joined Jun 2007
Total Posts : 60
   Posted 9/20/2007 4:11 PM (GMT -7)   
Ok... new issue. The swelling seems to have gone down and the join pain is too, but now rashes or itchy spots are popping up and "jumping" around my body on the joints that we previously inflamed. How weird is that? Anybody had this? Its not even that annoying, just kind of scary b/c a patch of skin will get itchy, disappear, and then reappear somewhere else in a matter of hours.
Male Age 23. Diagnosed/Undiagnosed with IBS/Crohn's but no one really has a clue whats wrong with me. Right now I'm assuming its mild Crohn's. History of HORRIBLE Sinusitis, PND, allergies (very rare allergy to erythromiacin). Currently taking Lialda.


Mar1anneC
Regular Member


Date Joined Aug 2007
Total Posts : 79
   Posted 9/20/2007 8:03 PM (GMT -7)   
I had an itchy reaction to pentasa. I switched to colazol and the itching went away. My doctor said that some people are allergic to thedispersal mechanism ingedient in the pentasa. I wonder if something similar is happening with your lialda.

Matthew
Veteran Member


Date Joined Oct 2004
Total Posts : 3932
   Posted 9/21/2007 12:16 PM (GMT -7)   
Only joint paint I ever had from a 5 ASA drug was azsulfadine. But I guess its possible..

Matthew

Styx
Regular Member


Date Joined Jun 2007
Total Posts : 60
   Posted 9/21/2007 1:11 PM (GMT -7)   
Well good news, issue resolved. Just as quick as it came upon the dose increase, it faded with the dose decrease. The join pain, rashes, and swelling is gone, but not I'm left with deciding whether I should just switch back to Colazal :)
Male Age 23. Diagnosed/Undiagnosed with IBS/Crohn's but no one really has a clue whats wrong with me. Right now I'm assuming its mild Crohn's. History of HORRIBLE Sinusitis, PND, allergies (very rare allergy to erythromiacin). Currently taking Lialda.


Kardoxi
Regular Member


Date Joined Jan 2012
Total Posts : 42
   Posted 8/26/2012 1:17 AM (GMT -7)   
Yes, I have the same problem with Mesalamine. knee pain, tired .....

stinky634
Regular Member


Date Joined May 2012
Total Posts : 167
   Posted 8/29/2012 3:37 PM (GMT -7)   
Is joint pain supposed to be common with Medsalamine, or is more of a Crohn's effect?

I am on asacol and have been feeling some joint pain/weakness in my shoulders, and more recently fingers and knees.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 4:25 PM (GMT -7)
There are a total of 2,735,543 posts in 301,315 threads.
View Active Threads


Who's Online
This forum has 151417 registered members. Please welcome our newest member, porkdot.
331 Guest(s), 9 Registered Member(s) are currently online.  Details
ewafromwarsaw, House_rocker, Loutucky, LG13, NiceCupOfTea, U B Tough, LymieWriter8, Mustard Seed, multifacetedme


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer